Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
8958586 tn?1481364312

Can Lithium Affect Potassium Levels?

I'm a 40 year old female with a history of mental health issues; ie. Bulimia, Depression, Axiety,PTSD, Complex Trauma, complicated grief, PNES. A year ago my doctor started talking about the possibility of me having Bipolar Disorder 2. Yesterday I seen my psychiatrist for the first time in over a year, and after talking to her she also said she believes I have Bipolar 2. In the last 2 weeks I decided on my own to stop all psychiatric medications (my gastroenterologist is blaming my severe stomach issues on all the medications I'm on), except Clonazepam to get me through the withdrawal process, and so far, have been doing very good with withdrawal symptoms and have a real hope I can get off the meds. But, my mood in the last few months has been very low, suicidal at times, cut for the first time in almost 10 years.

Some medical issues I have, because of 22 years of bulimia & anorexic behaviors are tachycardia, (regularly abnormal ekg & holter's) with "skipped beats", and low potassium that I get infusions for every few months, chronic low blood pessure & pass out regularly. I also struggle with dehydration. Medications I still take are Atenolol for tachycardia, Aldactone for PCOS, Omeprazole for stomach issues & Dimenhydrinate or Zofran for chronic nausea.

After seeing my psychiatrist yesterday, she wants me to start on Lithium! I have to say, I have heard nothing but bad things about lithium, and after coming off all the meds I was on, the thought of starting on something like Lithium scares me. I told her I would think about it & I decided to do a bit of research on it online (probably a mistake), specifically on if Lithium affects potassium, since I know its a natural mineral in the body, and have seen a couple of different things. The most alarming is that it can lower potassium levels. But in some post, I seen people complaining of an increased potassium level on Lithium.

I am wondering if anyone has had any issues with potassium levels while on Lithium and their general thoughts on taking Lithium for Bipolar 2.
5 Responses
8958586 tn?1481364312
I also have a lowered kidney function and go between CKD stage 2 & CKD stage 3 regularly.
1551327 tn?1514049467
COMMUNITY LEADER
As far as the potassium thing goes I wish I could help but I have little experiece with Lithium.
I do have experience with the friends and other people I have met who have been on it and in m opinion it is a good medicine to treat bipolar 2.  From the psychiatrist's information that I have gathered it seems that you meet the criteria with age and past mental health issues to be on it.  I hope it works for you and make sure that you have follow up appointments to have our levels checked while advocating the potassium worries to the dr.  If something does occur the have meds for that as well and if the benefit out ways the cost(s) I would to stick with it.
I do know that dehydration can be a side effect of Lithium so since you said you have a history of that anyways please be aware and mindful of the possibility that part may become more challanging
1 Comments
only if you take a blood p med ace inhibitor's or arbs,or stage 3 ckd.
Avatar universal
I also have bipolar of many things. I have to take potassium because mine gets low. So maybe it does. Just taking the potassium works for me. You might want to try it too.
Avatar universal
As for taking the lithium I have no other complaints. If really works great for me. But everyone is different. Bless you for dealing with so much. Good luck and hang in there!!!!!!
1 Comments
Thanks for your replies everyone. It's been awhile since I've been to this site and didn't even realize I had answers. I was admitted to the hospital after an accidental overdose when I was taking too much clonazepam to get through appointments and bad days. Since I wrote this, I still have yet to be diagnosed with Bipolar, simply because i have a new psychiatrist. I was started on Latuda while I was in hospital, but it didn't work for me and was too expensive. I still haven't been tried on lithium.

As far as following up with doctors, I see my family doctor once every week or two depending on how well I am doing, my psychiatrist once  a month, blood work weekly as per eating disorder protocol. My doctor who I have been seeing since I was 15 (25 years ago), is a family friend. he keeps a very close eye on me. Doctors here are very close to patients, and I have an amazing team of doctors (except when it comes to psychiatrist) who makes sure things get taken care of.

As for potassium, yes, I have been tried on potassium supplements, of course. LOL. Potassium supplements cause stomach spasms and I have spontaneous vomiting from the spasms. I get IV potassium, and it still affects my stomach so I have to have extra IV fluids, IV zofran and imodium WHILE i am getting the IV potassium. My body rejects it like a foreign organ. And potassium from foods high in potassium don't get absorbed by my stomach and distributed in my body. Once it drops below 3.0 I am usually too sick to get it back up on my own anyways. My muscles stop working. They tried to let me get it up on my own one time when it was at 3.0, and I was so sick by that point from the hypokalemia alone that I couldn't keep anything down, and lost my ability to swallow and found out that it had dropped to 2.5 and was near cardiac arrest. I ended up in the hospital for 7 weeks that time because they had to raise my potassium so slowly or my body would freak out and I would keep getting sick and it would drop again. I was discharged On Feb 16 from the psychiatric unit, and according to my doc last week, I'm one bad day away from being admitted to the cardiac medical unit because my body is shutting down.
Avatar universal
I have been on lithium for 15 years. I have had little problems...thirst being the main one but that was easy to adapt to. Personally I have no idea why the thought of taking a mineral over synthetic man made drugs is an issue. Sure kidney issues are a possibility but I believe in quality of life over everything. The other thing I do not understand is stopping your meds without the help of your doctor. That is more dangerous than any side affect from lithium. I have also taken lamictal for 15 years. Another mineral... If you choose lithium you should have blood work done every three months, listen to your body and discuss every possible change and before you choose to make changes partner with your doctor. I love my lithium! Along with the lamictal and effexor I live a completely normal life. Only close family and friends know. I make sure to listen to them if they see changes because they are the only advocates that can see changes and inlisten to them. Wishing you luck and success in finding what works best for you. Just remember everytime you quit your meds...the harder it is to get to a stable level again.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.